T Nation

Hormone Hell

Bill or any other hormone expert please help! I started taking the depro-vera shot (birth control shot) 4 months ago and I am having horrible side effects. The first shot I had made me bloat by 10 lbs of water weight. The Dr said it was normal and next shot it wouldn’t happen. The bloat went away after a couple of weeks. I got the second shot a couple of days before Christmas and this time I put on 15 lbs of water weight overnight. I went on a keto diet the day after christmas and lost the water, but I still feel horribly bloated and estrogen soaked. My sex drive is low, my workouts suck and I need my hormones back to normal. This shot lasts three months and I will not take another - but how in the heck can I get my estrogen a bit lower now? Would vitex or tribex help me? If so, would it affect the birth control potency of the shot? Thank you for any answers or educated guesses you can give me.

Bump

Ironbabe-This doesn’t really answer your question, but i thought you might be interested in this info. My sister was on the depo shot and she reported the same side effects. loss of libido, water weight gain etc.
eventually it started to make her feel sick, and also depressed. She decided to get off the shots under advisement of her doctor. When she came off she bled on and off for about 32 days, had extremely bad headaches and her estrogen levels are so low that she is on estrogen patches. the doctor then told her she will not be able to have children for quite some time because
her hormone levels are too low. Now her system is all screwed up. So be careful taking that stuff it can really screw up your body.

Thanks for the info. This stuff does really suck - I’m glad I’m not going to do it again. I just wish I knew how to get my hormones fixed for the time being.

Babe, read this and be scared, very scared.
Stay away from that crap. www.mercola.com/1999/jul/25/depo_provera.htm

My goodness! That was some scary stuff. Thanks for the info Sasa.

I don’t know what to do except wait it out… it’s possible that calcium d-glucarate could be of some help but M is the only product I know of that has it, and the Vitex in it might be counterproductive to your birth control efforts. (As might the calcium d-glucarate for that matter, if it does reduce estrogen levels significantly.)

I’m sorry about your situation… sounds like it really sucks… :frowning:

Possibly someone (very possibly an MD) may be
able to advise you on use of diuretics to
mask the bloating problem. However, this absolutely is something to be very careful about and is really not a good solution, but may be OK for a couple of months.

Ironbabe- This really isn’t an answer, just a personal experience that my ex-girlfriend went through…she began using depo in September of '99 and by November, she was experiencing EXACTLY the same things that you are now…all she did is report it to her gyno, went off the shot, use ZERO hormone therapy in regards to Birth Control, and had to wait approximately 3 months for her hormones to stabilize, which they did. So give it some time, and talk to your doctor! Perhaps try some herbal diuretics to help with the bloating. Good Luck!

I guess I will wait it out. As for the bloating, I am still on a keto diet and afraid to come off it for fear of getting that 15 lbs of water weight back. No big deal though, I can use the keto diet after massive cheating during the holidays. The calcium thing and vitex sound tempting (with a different BC method used) but I guess I better leave my hormones alone, they have been through enough already. Thank you all for your imput, and thank you Bill for answering my questions.

Bill, is the primary excretion route of androgens through the bile or through the urine? I know that estrogen is primarily excreted in the bile which is why D-glucarate increases estrogen excretion, but I also read that androgens are often measured by 17-keto steroid excretion in the urine. Does this mean that androgens are primarily excreted in the urine? Do you know how D-glucarate might affect androgen excretion?

Androgens are primarily excreted in the urine.

Checking out whether calcium d-glucarate
might decrease androgen levels, by increasing
excretion rate, was of course something we did and we found nothing indicating it did, no change.

This also could be because de-glucuronidation
of glucuronidated testosterone would be a much harder and slower process anyway (due to alklyl alcohols being far worse “leaving groups” than estrogenic phenolic alcohols) and may not be a significant enough process for any effect on it to be important.

Thanks for the post Bill. I and I’m sure many others on this forum appreciate your expert insight on these issues.